Alert archive / New York / Small Craft Advisories in 2009

Small Craft Advisory 53, NWS Buffalo, NY

August 9, 2009

NWS Buffalo, NY issued this small craft advisory at Aug 9, 2009, 10:05 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Aug 9, 2009, 10:05 AM EDT (14:05 UTC)
Expired
Aug 9, 2009, 3:33 PM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WHUS71 KBUF 091405
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1005 AM EDT SUN AUG 9 2009

...SOUTHWEST WINDS 15 TO 20 KNOTS WILL BUILD WAVES TO 3 TO 5 FEET
ALONG THE NEW YORK SHORES OF LAKE ERIE THIS AFTERNOON...

.A WARM FRONT THAT MOVED NORTH OF LAKE ERIE THIS MORNING HAS
ALLOWED A STRONGER SOUTHWEST FLOW TO DEVELOP IN ITS WAKE. AS A
RESULT WAVE HEIGHTS WILL INCREASE ACROSS THE REGION DURING THE
AFTERNOON. 

LEZ020-040-041-092215-
/O.NEW.KBUF.SC.Y.0053.090809T1405Z-090810T0300Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
1005 AM EDT SUN AUG 9 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS... ESPECIALLY THOSE OPERATING SMALLER
VESSELS... SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
626 
WHUS71 KBUF 091933
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
333 PM EDT SUN AUG 9 2009

...SMALL CRAFT ADVISORY DISCONTINUED...

LEZ020-040-041-092045-
/O.CAN.KBUF.SC.Y.0053.000000T0000Z-090810T0300Z/
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
332 PM EDT SUN AUG 9 2009

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

LOOK FOR SOUTHWEST WINDS OF 10 TO 20 KNOTS THIS EVENING. WAVES
SHOULD BE IN THE 2 TO 3 FOOT RANGE. WINDS AND WAVES CAN ALWAYS BE
HIGHER IN AND NEAR ANY THUNDERSTORMS LATER TONIGHT. 
 
$$

SFM

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Aug 9, 9:54 AM EDT, 11 minutes earlier.

Area forecast discussion, Aug 9, 9:54 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
954 AM EDT SUN AUG 9 2009

.SYNOPSIS...
A WARM FRONT WILL DRIFT SLOWLY NORTHEAST ACROSS THE GREAT LAKES
REGION TODAY...BRINGING THE THREAT OF SHOWERS AND THUNDERSTORMS.
BEHIND THE FRONT...MUCH WARMER AND MORE HUMID AIR WILL BUILD INTO
THE REGION TONIGHT AND MONDAY. A COLD FRONT IS FORECAST TO CROSS THE
LOWER GREAT LAKES MONDAY NIGHT AND EARLY TUESDAY WITH THE REMAINDER
OF WEEK MAINLY RAINFREE AS HIGH PRESSURE BUILDS ACROSS THE LOWER
GREAT LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
945 AM UPDATE...MAJOR CHANGES NEEDED TO THIS PERIOD. FIRST OF
ALL...MOST OF THE MODELS CLUELESS IN PLACING AREAS OF CONVECTION
AND MCS REMNANTS THIS MORNING...SO WILL UTILIZE SATELLITE...RADAR
AND SFC OBS. THESE SHOW WARM FRONT HAVING PUSHED INTO WESTERN
NY...BETWEEN BUF AND ROC AT 14Z. LITTLE/NO ACTIVITY OVER OUR AREA
AT MID MORNING...BUT PLENTY OF SUNSHINE FROM BUF SOUTH AND WEST TO
LOWER MICH. MEANWHILE...MASSIVE MCS OVER LAKE HURON EDGING
ESE...QUESTION IS HOW MUCH DOES IT BEND SOUTHEAST...AND HOW MUCH
DOES IT INTERRACT WITH WARM FRONTAL BOUNDARY WHEN IT GETS SOUTH
OF LK ONTARIO...SHOULD BE INTERESTING...BUT ONE THING...GOOD
POTENTIAL FOR CONVECTION TO FIRE EARLY-MID AFTERNOON...MOST LIKELY
GEN VALLEY/FINGER LAKES AND WE NEED TO KEEP AN EYE ON THIS FOR
SEVERE.

FOR NOW...WILL DO DRASTIC CHANGE TO GRIDS FIRST SIX HOURS AND GO
WITH CATG POP FOR MCS OVER LK ONT AND THEN DOWN ACROSS ROCH AND
GEN VLY THROUGH 18-19Z. ON THE OTHER HAND...WILL LOWER POPS BUF
AREA AND ALSO SW NY...BUF WILL LIKELY BE SHADOWED TO SOME DEGREE.
WONT CHANGE TEMPS AND DEW PTS MUCH...M-U 80 SW BUT L80S BUF IN OFF
LAKE FLOW. WARM AIR WILL HAVE A TOUGHER TIME REACHING E OF ROCH AS
IT WILL BE CUT OFF BY MCS.

SUMMING UP...WARM HUMID AND MAINLY DRY BUF AND SOUTHWEST...COOL
AND CLOUDY E OF LK ONT...AND POTENTIAL FOR STRONG STORMS IN
BETWEEN...GEN VLY/FINGER LAKES THIS AFTERNOON...BUT THIS COULD
CHANGE...STAY TUNED. WILL MONITOR CLOSELY.

WILL PROBABLY DO ANOTHER UPDATE AROUND NOON.

THE SEVERE RISK WILL GRADUALLY DIMINISH THROUGH THE EVENING WITH
LOSS OF DAYTIME HEATING.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WARM SECTOR AIR MASS WILL BE OVER THE AREA MONDAY AS THE BAROCLINIC
ZONE WILL LIKELY STRETCH FROM THE UPPER GREAT LAKES INTO EASTERN
CANADA. SCATTERED WEAK CONVECTION SHOULD BE ONGOING MONDAY MORNING
BUT WILL LIKELY INCREASE IN COVERAGE AND INTENSITY DURING THE COURSE
OF THE DAY MONDAY. WEAK SHORT WAVE ENERGY WORKING THROUGH THE AREA
IN MODERATELY FAST FLOW ALOFT ON NORTHERN FRIDGE OF SOUTHEASTERN
CONUS RIDGE...COMBINED WITH DIURNAL HEATING SHOULD DESTABILIZE
ATMOSPHERE SUFFICIENTLY TO GENERATE SOME STRONGER CONVECTION
DURING THE AFTERNOON AHEAD OF APPROACHING COLD FRONTAL BOUNDARY.
LAKE BREEZE BOUNDARIES WILL LIKELY PLAY A ROLE IN CONVECTIVE
DEVELOPMENT AS WELL.

SEVERE POTENTIAL WILL BE HIGHLY DEPENDENT ON DEGREE OF INSTABILITY
THAT CAN BE ACHIEVED. MODERATE UNIDIRECTIONAL WESTERLY FLOW ALOFT
WOULD SUGGEST THE POTENTIAL FOR DAMAGING WINDS AND WOULD BE THE
PRIMARY SEVERE WEATHER THREAT...ALTHOUGH LARGE HAIL IS POSSIBLE
BUT MORE UNLIKELY AS WET BULB ZERO HEIGHTS ARE RATHER HIGH...ABOVE
12K FEET...THEREFORE GREATER DESTABILIZATION WOULD BE NEEDED.

MONDAY LOOKS TO BE ONE OF THE WARMEST DAYS OF THE SUMMER WITH 850 MB
TEMPERATURES NEARING PLUS 20C. HIGHS SHOULD EASILY REACH INTO THE
80S...WITH UPPER 80S NOT OUT OF THE QUESTION AWAY FROM THE LAKES IF
ENOUGH SUNSHINE CAN DEVELOP.

A COLD FRONT SWEEPS ACROSS THE REGION MONDAY NIGHT AND EARLY TUESDAY.
CURRENT LIKELY PROBABILITIES FOR MONDAY NIGHT...DECREASING FROM
THE WEST ON TUESDAY STILL LOOK REASONABLE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
MODELS CONTINUE TO SHOW HIGH PRESSURE BUILDING ACROSS THE LOWER
LAKES STRETCHING TO THE NEW ENGLAND COAST THROUGH FRIDAY. CURRENT
GUIDANCE SUGGESTS A COLD FRONT SAGGING SOUTH FROM THE UPPER GREAT
LAKES. STILL A WAYS OUT...BUT WILL INCLUDE CHC POPS IN THIS DAY
SEVEN OUTLOOK.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
EXPECT MUCH OF WESTERN NY TO BREAK INTO THE WARM SECTOR DURING
THE AFTERNOON WITH ANY REMAINING LOWER CIGS SCATTERING OUT.
DESTABILIZATION SHOULD ALLOW FOR ISOLATED TO SCATTERED CONVECTION
AGAIN BY LATE AFTERNOON OR EARLY EVENING. GIVEN THE COMPLICATING
FACTOR OF EXPECTED MORNING CONVECTION...COVERAGE OF THIS ACTIVITY
IS STILL UNCERTAIN. FOR NOW WILL JUST INCLUDE VCSH/CB QUALIFIERS
DURING THE EVENING HOURS TO CONVEY POTENTIAL. THIS DIURNAL
CONVECTION SHOULD DIMINISH IN COVERAGE AND INTENSITY OVERNIGHT.
WITH DEWPOINTS RISING INTO THE LOWER 70S...EXPECT SOME BR/HZ TO
FORM OVERNIGHT WITH VSBY RESTRICTIONS TO MVFR.

OUTLOOK...
MONDAY...VFR/MVFR IN SCT SHOWERS/TSTMS.
TUESDAY...MAINLY VFR.
WEDNESDAY AND THURSDAY...VFR.

&&

.MARINE...
DECIDED TO ISSUE SMALL CRAFT ADVISORY FOR EASTERN LK ERIE AND BUF
HARBOR WITH BRISK SW FLOW AND WAVES OF 4 FEET OR SO AS WARM FRONT
HAS PASSED. WINDS MUCH LIGHTER AND TENDING SOUTHEAST ON LK
ONTARIO. THUNDERSTORM ACTIVITY COULD BECOME STRONG ACROSS THE
LAKES TODAY... WITH THE POTENTIAL FOR LOCALLY STRONGER WIND AND
WAVE CONDITIONS DEVELOPING...ESPECIALLY ON LK ONTARIO. SPECIAL
MARINE WARNINGS MAY NEED TO BE ISSUED AT SOME POINT TODAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LEZ020-
         040-041.

&&

SYNOPSIS...TMA
NEAR TERM...HITCHCOCK/SFM
SHORT TERM...TMA
LONG TERM...LEVAN
AVIATION...HITCHCOCK/SFM
MARINE...SFM/TMA
Hazardous weather outlook, Aug 9, 7:36 AM EDT, 2 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
736 AM EDT SUN AUG 9 2009

LEZ020-NYZ001>008-010>014-019>021-085-101145-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-NIAGARA-ORLEANS-MONROE-WAYNE-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
736 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
WESTERN AND NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ040-041-LOZ042>045-062>065-SLZ022-024-101145-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
736 AM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND THIS EVENING. A WARM FRONT WILL LIFT SLOWLY NORTH ACROSS THE
REGION TODAY. EXTENSIVE CLOUDS THIS MORNING WILL INITIALLY LIMIT HOW
UNSTABLE THE ATMOSPHERE CAN BECOME...HOWEVER AT LEAST SOME AFTERNOON
SUNSHINE ACROSS WESTERN NEW YORK IS EXPECTED TO PRODUCE SUFFICIENT
INSTABILITY BY LATE AFTERNOON TO ALLOW SCATTERED THUNDERSTORMS TO
DEVELOP. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE PRIMARY
HAZARD BEING STRONG WINDS AND LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS THE POSSIBILITY FOR SEVERE THUNDERSTORMS MONDAY. THE
PRIMARY RISK WILL BE ISOLATED GUSTY WINDS AND LOCALLY HIGHER
WAVES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND THIS
EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:56 AM EDTSpecial Marine WarningBUF42 min
Aug 9, 12:07 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans53 min
Aug 9, 12:46 PM EDTSpecial Marine WarningBUF59 min
Aug 9, 12:51 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie, Genesee, Livingston, Monroe, Wyoming54 min
Aug 9, 1:35 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Genesee, Livingston and 3 more55 min
Aug 9, 1:42 PM EDTSpecial Marine WarningBUF33 min
Aug 9, 1:57 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus, Chautauqua, Livingston63 min
Aug 9, 2:07 PM EDTTornado WarningBUFAllegany, Cattaraugus39 min
Aug 9, 2:18 PM EDTFlash Flood WarningBUFAllegany, Cattaraugus, Chautauqua84 min

Nearby

Small Craft Advisories in New York, 2009Every small craft advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.